Pa Pat Saf Advis 2017 Mar;14(1):44.
Saves, System Improvements, and Safety-II
Critical Care; Nursing; Pharmacy
Expand All Collapse All

“Saves, System Improvements, and Safety-II” is an occasional feature in the Pennsylvania Patient Safety Advisory, highlighting successes of healthcare workers in keeping patients safe. The Safety-II approach assumes that everyday performance variability provides adaptations needed to respond to varying conditions and that humans are a resource for system flexibility and resilience.

Catching a 10-Fold Overdose

A patient safety officer contacted the Pennsylvania Patient Safety Authority to share a potentially harmful event in which a nurse accidently gave 80 units of regular insulin instead of 8 units for treating hyperkalemia. Fortunately, the seasoned nurse caught the error when she noted that the actual mechanism of pushing the medication felt longer in duration than usual.

The healthcare facility investigated this event and realized that there were many contributing factors, including the following:

  • The insulin syringes used by the organization included affixed needles that cannot be used with needleless connectors on intravenous (IV) tubing.
  • For treating hyperkalemia, when insulin is given intravenously and not via the more usual subcutaneous route, the organization’s pharmacy department sent a kit to the intensive care unit (ICU) that contained a tuberculin (TB) syringe and vial of regular insulin.
  • The use of the TB syringe and the scaling guide on this syringe (e.g., 0.1, 0.2, 0.3 mL) can resemble the markings on the side of the insulin syringe (e.g., 10, 20, 30 units). In fact, the nurse stated that the visual representation contributed to the error. 

The organization reviewed the reasons why the patient received the wrong dose of insulin and acknowledged that the nurse was set up to fail and that other staff members could easily be involved in similar events in the future. The results of this investigation resulted in a change in the type of syringe (e.g., insulin syringe with a Luer-tip connector) used to administer IV-insulin.

Although the nurse caught this error while administering the insulin, learning from this event and developing a well-thought-out solution will probably prevent future harm by making the processes associated with the treatment of hyperkalemia safer. Although not related to treating hyperkalemia, the Authority has written about similar issues in which TB syringes were accidentally used in place of insulin syringes.1,2

Notes

  1. Spotted again: insulin/TB syringe confusion. PA PSRS Patient Saf Advis. 2005 Jun;2(2):18. Also available: http://patientsafety.pa.gov/ADVISORIES/2005/jun2(2)/Pages/200506_18.aspx 
  2. Overdoses caused by confusion between insulin and tuberculin syringes. PA PSRS Patient Saf Advis. 2004 Oct;1(1):1. Also available: http://patientsafety.pa.gov/ADVISORIES/2004/oct28_1(suppl1)/Pages/2004sup1_01.aspx
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2017 Pennsylvania Patient Safety Authority